Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 10, 2009, 8:59 PM CST for 5 counties in Texas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 10, 2009, 8:59 PM CST (02:59 UTC)
- Expired
- Feb 10, 2009, 9:45 PM CST
- In force
- 46 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Bexar County, TX, Blanco County, TX, Comal County, TX, Hays County, TX, Kendall County, TX
The radar
The Austin/San Antonio radar (KEWX), 66 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 10, 9:20 PM CST | HAIL 1 | 5 Sw Kendalia, TX | ESTIMATED QUARTER SIZE HAIL NEAR RIVER MOUNTAIN RANCH AND RANCH ROAD 474. |
| Feb 10, 9:25 PM CST | HAIL 1.25 | 3 N Hollywood Park, TX | |
| Feb 10, 9:30 PM CST | HAIL 1 | 10 Wnw Woodcreek, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3876 m above ground
- 0-6 km bulk shear
- 105 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 110259
SVREWX
TXC029-031-091-209-259-110345-
/O.NEW.KEWX.SV.W.0003.090211T0259Z-090211T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
859 PM CST TUE FEB 10 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL BEXAR COUNTY...
SOUTHERN BLANCO COUNTY...
NORTHWESTERN COMAL COUNTY...
WEST CENTRAL HAYS COUNTY...
KENDALL COUNTY...
* UNTIL 945 PM CST.
* AT 854 PM CST...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KENDALIA...
OR 11 MILES SOUTHWEST OF BLANCO...AND MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TWIN SISTERS...7 MILES SOUTH OF BLANCO AND 9 MILES NORTH OF SPRING
BRANCH BY 905 PM CST...
8 MILES SOUTH OF PAYTON BY 915 PM CST...
LAT...LON 3032 9859 3014 9819 2962 9849 2977 9887
3013 9873 3013 9858
TIME...MOT...LOC 0259Z 266DEG 41KT 2999 9849
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 7:30 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Feb 10, 7:30 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 730 PM CST TUE FEB 10 2009 .UPDATE... STRONGER CONVECTION ALONG THE COLD FRONT WAS SKIRTING OFF TO THE NORTHEAST AT THIS TIME...AND COULD STILL SEE ISOLATED SEVERE STORMS ACROSS THE NE/ERN COUNTIES LATE THIS EVENING. MAIN CONCERN THUS FAR HAS BEEN HIGH WINDS IN THE FAR WESTERN CWA AND THE HIGH WIND WARNING WILL CONTINUE UNTIL 8 PM. WILL LET THE WIND WARNING EXPIRE AS WINDS HAVE DROPPED BELOW CRITERIA. HOWEVER HAVE DECIDED TO EXPAND THE WIND ADVISORY TO ALL AREAS AND EXTEND UNTIL 6 AM...AS IT APPEARS A TIGHT PRESSURE GRADIENT SUPPORTING AN ADVISORY WILL CONTINUE OVERNIGHT. ALSO ADDED BLOWING DUST TO THE WESTERN CWA ON AN EARLIER UPDATE FOR THIS EVENING...AND HAVE MOVED THE DUST CLOUD ACROSS THE CWA OVERNIGHT...ALTHOUGH THE DUST COULD BE MIXED WITH RAIN IN THE EAST EARLY WEDNESDAY MORNING...SO AREA CAR WASHES MIGHT HAVE A BUSY REMAINDER OF THE WEEK. && .PREV DISCUSSION... /ISSUED 533 PM CST TUE FEB 10 2009/ AVIATION... COMPLEX WEATHER PATTERN OVER THE NEXT 24 HOURS AS A STRONG WINTER STORM SYSTEM BARRELS EAST THROUGH NORTH TEXAS. BLUSTERY WEST WINDS OF 35 TO 45 MPH WILL REACH KDRT SHORTLY, AND KAUS-KSSF BY 03Z. AHEAD OF THE FRONT ISOLATED SHOWER AND THUNDERSTORMS COULD DEVELOP MAINLY KAUS AREA WITH THE POSSIBILITY OF HAIL BETWEEN 01Z AND 03Z. THE BLUSTERY WINDS WILL BRING MVFR-IFR CONDITIONS IN BLOWING DUST. BY 11Z THE STORM SYSTEM WILL HAVE LIFTED NORTHEAST OUT OF TEXAS AND NORTHWEST WINDS WILL HAVE SUBSIDED TO 15 TO 25 KTS. PREV DISCUSSION... /ISSUED 401 PM CST TUE FEB 10 2009/ DISCUSSION... A STRONG UPPER LEVEL STORM SYSTEM IS OVER NEW MEXICO TO WEST OF THE BIG BEND. THIS IS A VERY DYNAMIC SYSTEM. DIFFLUENCE IS INCREASING WITH AN UPPER JET OVER 100 KTS. LIFT IS RAPIDLY INCREASING. A DRYLINE AND PACIFIC COLD FRONT ARE MOVING EAST ACROSS WESTERN TEXAS. THESE FEATURES WILL MOVE ACROSS THE HILL COUNTRY AND SOUTH CENTRAL TEXAS DURING THE EVENING INTO THE EARLY OVERNIGHT HOURS. STRONG MOISTURE CONVERGENCE WILL DEVELOP A SQUALL LINE OVER THE NORTHEASTERN HILL COUNTRY LATE THIS AFTERNOON THAT WILL BUILD SOUTHWEST WHILE CROSSING THE I-35 CORRIDOR THIS EVENING, AND THEN TOWARD THE COASTAL PLAINS AROUND MIDNIGHT. NAM FORECAST SOUNDINGS SHOW CAPES OF UP TO 2000 J/KG AND HELICITIES OF 300 TO 450 M2/S2 ACROSS THE NORTHEASTERN PARTS OF SOUTH CENTRAL TEXAS, INCLUDING THE AUSTIN METRO AREA FOR THIS EVENING. WILL KEEP THE POSSIBILITY OF SEVERE STORMS IN THE FORECAST FOR THOSE AREAS. THE MAIN THREAT REMAINS DAMAGING WINDS, ALTHOUGH A BRIEF TORNADO CAN NOT BE RULED OUT. A TIGHT PRESSURE GRADIENT AND SUBSIDENCE BEHIND THE FRONT WILL CREATE WIND ADVISORY CONDITIONS MAINLY THIS EVENING, ESPECIALLY RIO GRANDE PLAINS AND EDWARDS PLATEAU. THE GRADIENT WILL SLACKEN RAPIDLY WEDNESDAY AS THE SURFACE HIGH SETTLES INTO THE AREA AND WINDS WILL DECREASE IN THE AFTERNOON. HOWEVER, IT IS POSSIBLE THAT THE WIND ADVISORY MAY HAVE TO BE EXTENDED OVERNIGHT INTO WEDNESDAY. SURFACE HIGH MOVES OFF EAST ON THURSDAY, ALTHOUGH MOISTURE WILL BE SLOW TO RECOVER IN SPITE OF SOUTHERLY WINDS. ANOTHER UPPER LEVEL TROUGH AND COLD FRONT WILL MOVE ACROSS THE PLAINS ON FRIDAY, HOWEVER DYNAMICS WILL PASS FAR NORTH OF THE AREA WITH ONLY A FEW SHOWERS ACROSS FAR EASTERN AREAS. THE WEEKEND INTO EARLY NEXT MODELS SHOW DISAGREEMENTS AND INCONSISTENCIES. WESTERLY TO SOUTHWESTERLY FLOW ALOFT MAY BRING SOME UPPER TROUGHS AND POSSIBLE SOME WEAK OVERRUNNING, HOWEVER OTHER MODELS SHOW A STRONGER SOUTHERLY FLOW. THE MEX MOS/GFS MODEL SEEMS TOO BULLISH AND WILL ONLY GO WITH 10 OR 20 POPS FOR SUNDAY THROUGH TUESDAY. HAVE GENERALLY GONE WITH MEX TEMPERATURES, EXPECT WENT WARMER HIGHS FRIDAY DUE DOWNSLOPE/SUBSIDENCE AND MONDAY DUE LESS SKY COVER THAN MODEL, AND COOLER LOWS WEDNESDAY NIGHT AND THURSDAY NIGHT DUE LIGHTER WINDS AND LOWER DEWPOINTS. HAVE GONE NEAR BETTER NAM DEWPOINTS FOR TONIGHT THROUGH THURSDAY. FIRE WEATHER... RED FLAG CONDITIONS CURRENTLY ACROSS THE LOWER PECOS VALLEY WILL SPREAD ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS EVENING AND THE OVERNIGHT HOURS. RELATIVE HUMIDITIES IN THE TEENS AND SINGLE DIGITS WITH 20 FOOT WINDS OF 15 TO 25 MPH AND GUSTY CAN BE EXPECTED. THERE MAY BE A SLIGHT RECOVERY DURING THE OVERNIGHT, BEFORE RELATIVE HUMIDITIES FALL ON WEDNESDAY. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN ON FRIDAY AS ANOTHER PERIOD OF DRY AND WINDY CONDITIONS CAN BE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 50 75 43 73 56 / 40 0 0 - 10 AUSTIN BERGSTROM INTL AIRPORT 50 77 38 75 53 / 40 0 0 - 10 NEW BRAUNFELS MUNI AIRPORT 47 77 42 73 54 / 30 0 0 - 10 BURNET MUNI AIRPORT 49 74 42 72 52 / 40 0 0 - - DEL RIO INTL AIRPORT 46 75 43 75 50 / - 0 0 0 - GEORGETOWN MUNI AIRPORT 49 76 42 72 52 / 50 0 0 - - HONDO MUNI AIRPORT 47 76 39 74 52 / 10 0 0 0 - SAN MARCOS MUNI AIRPORT 47 77 42 74 54 / 30 0 0 - 10 LA GRANGE - FAYETTE REGIONAL 51 76 42 73 54 / 60 0 0 - 10 SAN ANTONIO INTL AIRPORT 49 77 45 74 56 / 20 0 0 0 10 STINSON MUNI AIRPORT 49 79 43 77 54 / 20 0 0 0 10 && .EWX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE... GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA... LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON...WILSON. WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY FOR THE FOLLOWING COUNTIES: BASTROP...CALDWELL...DE WITT...FAYETTE... GONZALES...GUADALUPE...KARNES...LAVACA...LEE...WILSON. RED FLAG WARNING UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING COUNTIES: DIMMIT...EDWARDS...KINNEY...MAVERICK...REAL...UVALDE... VAL VERDE...ZAVALA. WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BEXAR...BLANCO...BURNET...COMAL...DIMMIT... FRIO...GILLESPIE...HAYS...KENDALL...KERR...LLANO...MAVERICK... MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...ZAVALA. HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING COUNTIES: EDWARDS...KINNEY...VAL VERDE. WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING COUNTIES: EDWARDS...KINNEY...VAL VERDE. && 01/06
Hazardous weather outlook, Feb 10, 8:20 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 820 PM CST TUE FEB 10 2009 TXZ171>173-183>194-202>209-217>225-228-111200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 820 PM CST TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN HILL COUNTRY AND MUCH OF THE NORTHEAST SECTIONS OF SOUTH CENTRAL TEXAS THIS EVENING. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS. A WIND ADVISORY IS IN EFFECT ALL AREAS THROUGH 6 AM WEDNESDAY MORNING. A RED FLAG WARNING REMAINS IN EFFECT ALL AREAS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 5 PM WEDNESDAY FOR LOW HUMIDITIES AND MODERATE TO STRONG WINDS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, Feb 10, 6:39 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
639 PM CST TUE FEB 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0637 PM NON-TSTM WND GST 1 N DEL RIO 29.39N 100.90W
02/10/2009 M61 MPH VAL VERDE TX ASOS
DEL RIO ASOS HAS WINDS 300 AT 48 MPH WITH GUSTS TO 61
MPH
&&
EVENT NUMBER EWX0900275
MCDONALDLocal storm report, Feb 10, 7:03 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 PM CST TUE FEB 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND GST 1 E LAUGHLIN AFB 29.36N 100.77W
02/10/2009 M60 MPH VAL VERDE TX ASOS
LAUGHLIN AFB AUTOB REPORTED 310 AT 37 MPH GUSTING TO 60
MPH.
&&
EVENT NUMBER EWX0900276
MCDONALDLocal storm report, Feb 10, 8:58 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
858 PM CST TUE FEB 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0630 PM NON-TSTM WND GST 15 WSW DEL RIO 29.29N 101.13W
02/10/2009 E60 MPH VAL VERDE TX LAW ENFORCEMENT
POWER LINES DOWN IN DEL RIO AND BOATS OVER TURNED ON
LAKE AMISTAD.
&&
EVENT NUMBER EWX0900277
MCDONALDThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 8:34 PM CST | Severe Thunderstorm Warning | EWX | Burnet | 26 min |
| Feb 10, 8:43 PM CST | Severe Thunderstorm Warning | EWX | Blanco | 32 min |
| Feb 10, 9:14 PM CST | Severe Thunderstorm Warning | EWX | Bexar, Blanco, Comal, Guadalupe, Hays, Travis and 1 more | 31 min |
| Feb 10, 9:33 PM CST | Severe Thunderstorm Warning | EWX | Atascosa, Bastrop, Bexar, Caldwell, Comal, Gonzales and 6 more | 42 min |
| Feb 10, 10:07 PM CST | Severe Thunderstorm Warning | EWX | Atascosa, Bastrop, Caldwell, Gonzales, Guadalupe, Lee and 3 more | 38 min |
| Feb 10, 10:39 PM CST | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Fayette, Gonzales, Lee | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.